Mathematical Notes

, Volume 58, Issue 2, pp 824–832 | Cite as

Logarithmic growth of theL1-norm of the majorant of partial sums of an orthogonal series

  • B. S. Kashin
  • S. J. Szarek


It is proved that for anyN ×N orthogonal matrixA = {aij} we have
$$\sum\limits_{i = 1}^N {\mathop {\max }\limits_{1 \leqslant n \leqslant N} |\left| {\sum\limits_{j = 1}^n {a_{ij} } } \right|} \geqslant \frac{1}{{30}}N^{1/2} \log N.$$

A multidimensional analog of this result is also established.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. M. Olevskii,Fourier Series with respect to General Orthogonal Systems, Springer, Berlin (1975).Google Scholar
  2. 2.
    B. S. Kashin and A. A. Saakyan,Orthogonal Series [in Russian], Nauka, Moscow (1984).Google Scholar
  3. 3.
    S. B. Stechkin, “On absolute convergence of orthogonal series, I,”Dokl. Akad. Nauk SSSR [Soviet Math. Dokl.],102, No. 1, 37–40 (1955).MATHMathSciNetGoogle Scholar
  4. 4.
    G. Hardy, D. Littlewood, and G. Pólya,Inequalities, Cambridge University Press, Cambridge (1952).Google Scholar
  5. 5.
    S. B. Stechkin, “On the best approximations of given function classes by arbitrary polynomials,”Uspekhi Mat. Nauk [Russian Math. Surveys],9, No. 1, 133–134 (1954).MATHGoogle Scholar
  6. 6.
    R. S. Ismagilov, “n-dimensional widths of compacta in a Hilbert space,”Funktsional. Anal. i Prilozhen. [Functional Anal. Appl.],2, No. 2, 32–39 (1968).MATHMathSciNetGoogle Scholar
  7. 7.
    V. N. Temlyakov, “Approximation of functions with bounded mixed derivative,”Trudy Mat. Inst. Steklov [Proc. Steklov Inst. Math.],178 (1986).Google Scholar

Copyright information

© Plenum Publishing Corporation 1996

Authors and Affiliations

  • B. S. Kashin
    • 1
  • S. J. Szarek
    • 2
  1. 1.Steklov Mathematical InstituteRussian Academy of SciencesMoscow
  2. 2.Case Western Reserve UniversityCleveland

Personalised recommendations